Texas, 2017

Hail and Damaging Winds in Texas, May 23, 2017

May 23, 2017 · NWS CRP · 13 events in 4 counties and zones

During the late afternoon on the 23rd, severe thunderstorms developed across south central Texas to the south and southwest of San Antonio. These severe thunderstorms developed due to a strong jet stream, a late season cold front, and a very unstable airmass along with the presence of strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
$1.7 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During the late afternoon on the 23rd, severe thunderstorms developed across south central Texas to the south and southwest of San Antonio. These severe thunderstorms developed due to a strong jet stream, a late season cold front, and a very unstable airmass along with the presence of strong wind shear. These severe thunderstorms continued to strengthen as they moved rapidly southeastward into South Texas during the evening of the 23rd. These severe thunderstorms eventually congealed into a squall line as they moved into the Coastal Bend and eventually offshore during the late evening hours. Widespread tree damage occurred across central portions of Bee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 23, 5:52 PM CST, 8 minutes earlier.

Area forecast discussion, May 23, 5:52 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
652 PM CDT Tue May 23 2017

.DISCUSSION...

Updated for 00z aviation.

&&

.AVIATION...

Thunderstorms will be the main aviation hazard during the first
part of the period. Strong to severe convection continues to move
southeast along boundary, and could likely impact the ALI/CRP/VCT
terminals. Only included VCTS remarks at LRD for now. Reduced
vsbys, brief heavy rains, and gusty erratic winds may occur with
the strongest storms. Behind the storms and after fropa, VFR
conditions are expected with clearing skies.

&&

.PREVIOUS DISCUSSION... /Issued 357 PM CDT Tue May 23 2017/

SHORT TERM (Tonight through Wednesday Night)...

MSAS depicts the cold front entering CNTRL TX. Most recent LAPS
analysis depicts 1500-2500 J/Kg SBCAPE over the CWA. Expect CAPE
values to continue to increase this aftn/early evening. Most
recent select LAPS soundings depict above normal PWAT values. The
deterministic GFS/ECMWF/NAM predict the upper disturbance to move
across the Region Tonight/Wednesday yet with the bulk of the
700-300mb Q-vector convergence north of the CWA/MSA. Nevertheless,
a strong upper jet streak is predicted to affect the CWA. The
combination surface/upper jet forcing, instability and moisture
will contribute to scattered convection over the CWA/MSA
overnight. Strong/severe convection remains a possibility given
expected conditions favorable for supercells. Anticipate the bulk
of the convection over the CWA to occur generally during the
00-04z Wednesday period. Deterministic output predicts strong
synoptic scale subsidence/Q-vector divergence over the CWA/MSA
Wednesday. Although much drier conditions Wednesday afternoon, not
confident in elevated/critical fire weather conditions given
expectation of limited wind. Much drier conditions Wednesday will
contribute to cool temperatures Wednesday night.

COASTAL/MARINE (Tonight through Wednesday Night)...Buoy 42020
measures 3ft/8s swell and NWPS predicts continued onshore swell
direction. Yet, when combined with light wind precludes high rip
current risk this evening. Anticipate SCA conditions over the
Coastal Waters during the 05-12z Wednesday period owing to
vertical mixing of greater momentum.

LONG TERM (Thursday through Tuesday)...

Return flow commences soon into the extended period, spearheading a
significant warmup into the weekend. Thermal profiles suggest highs
near or above 100 degrees out in the western brush country by
Friday, with 90s everywhere else except along the immediate
coastline. Heat indices will rise along with the temperatures,
possibly reaching critical values during peak heating this weekend.
Onshore winds will pick up each afternoon through the weekend, and
small craft advisories may be needed at certain points through the
first half of the extended period.

The weather pattern then takes a sharp turn as a broad upper trough
settles into the midwest US. Rain chances begin late Sunday but
increase Sunday night through Tuesday as weak impulses move through
this flow and cooler temperatures aloft erode our usual cap. Expect
highs mainly in the 80s through at least the first half of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    63  86  68  90  77  /  50   0   0   0   0
Victoria          58  86  64  90  75  /  50   0   0   0   0
Laredo            63  89  68  99  76  /  40   0   0   0   0
Alice             60  87  63  94  76  /  50  10   0   0   0
Rockport          64  83  73  87  79  /  50  10   0   0   0
Cotulla           59  87  65  98  75  /  40   0   0   0   0
Kingsville        62  87  65  92  77  /  50  10   0   0   0
Navy Corpus       67  82  74  88  80  /  50  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 7 AM CDT
     Wednesday For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM...Waters
     from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
     from Port Aransas to Matagorda Ship Channel from 20 to 60
     NM.

&&

TB/78...AVIATION
Hazardous weather outlook, May 23, 4:52 AM CST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
552 AM CDT Tue May 23 2017

TXZ229>234-239>247-241100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
552 AM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ230-235-250-255-270-275-241100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
552 AM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, May 23, 5:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
629 PM CDT TUE MAY 23 2017

TXZ232-233-246-240015-
Bee-Refugio-Goliad-
629 PM CDT TUE MAY 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
GOLIAD...REFUGIO AND SOUTHEASTERN BEE COUNTIES...

At 627 PM CDT, strong thunderstorms were developing across eastern
Bee and southern Goliad counties, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail will be possible with
these storms.

Locations impacted include...
Beeville, Refugio, Woodsboro, Skidmore, Bayside, Quintana, Bonnie
View and Blanconia.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2848 9696 2828 9709 2827 9712 2825 9713
      2825 9711 2806 9723 2809 9728 2811 9729
      2811 9731 2813 9732 2813 9734 2812 9735
      2814 9738 2813 9738 2817 9747 2818 9748
      2817 9748 2831 9781 2867 9743
TIME...MOT...LOC 2327Z 291DEG 29KT 2844 9750

HART

The radar

The Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, McMullen

When
May 23, 6:00 PM CST to 6:08 PM CST
Where
McMullen County, 6.22 mi S of Tilden
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
28.360, -98.550

Storm chaser reported half dollar sized hail.

Thunderstorm Wind, Bee

When
May 23, 6:08 PM CST to 6:12 PM CST
Where
Bee County, 0.63 mi W of Mineral to 0.52 mi SE of Mineral
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
28.551, -97.910

Pictures relayed through social media of significant property damage near Mineral.

Thunderstorm Wind, Bee

When
May 23, 6:10 PM CST to 6:40 PM CST
Where
Bee County, 1.95 mi WNW of Normanna to 3.28 mi SSE of Papalote
Measured
78 kt (90 mph) estimated gust
Property damage
$5.0 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
28.540, -97.810

NWS Storm Survey team concluded a macroburst of straight line winds impacted Bee County. The greatest concentration of damage occurred from 10 miles northwest of Beeville to Beeville to Skidmore to east of Papalote. Peak wind speeds were estimated to be between 80 and 85 mph in Beeville and between 85 to 90 mph in Skidmore. This caused extensive and widespread tree damage, crop damage, and numerous bent or blown down utility poles. Many homes and mobile homes were damaged, mainly from falling tree limbs. A grain silo was blown down and damage occurred to the Bonnie plant farm on the south side of Beeville. Large trees were blown down in Skidmore.

Hail, McMullen

When
May 23, 6:18 PM CST to 6:20 PM CST
Where
McMullen County, 10.52 mi S of Wantz
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.250, -98.480

Spotter submitted picture of tennis ball sized hail.

Thunderstorm Wind, Bee

When
May 23, 6:21 PM CST to 6:25 PM CST
Where
Bee County, 0.36 mi SE of Beeville Muni Arpt to 0.92 mi SE of Beeville Muni Arpt
Measured
70 kt (81 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
28.367, -97.795

Beeville Municipal Airport AWOS measured a gust to 81 mph. Damage occurred to a couple of storage buildings at the airport.

Hail, Bee

When
May 23, 6:40 PM CST
Where
Bee County, Papalote
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
28.170, -97.600

Ham radio operator reported golf ball sized hail near Papalote.

Thunderstorm Wind, San Patricio

When
May 23, 6:40 PM CST to 7:15 PM CST
Where
San Patricio County, 2.03 mi N of St Paul to 3 mi E of Taft
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$700,000
Reported by
NWS Storm Survey
Coordinates
28.129, -97.569

NWS Storm Survey team concluded the straight line winds continued out of Bee County into San Patricio County. The wind damage occurred along a line from 2 miles north of St. Paul to north of Sinton to 3 miles east of Taft. Wind speeds were estimated to be between 60 and 70 mph. Intermittent damage to trees and crops occurred along this line along with power lines blown down.

Thunderstorm Wind, San Patricio

When
May 23, 6:54 PM CST
Where
San Patricio County, 0.51 mi W of West Sinton to West Sinton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
28.030, -97.678

Images were submitted through social media of large trees blown down and storage sheds flipped over near West Sinton.

Hail, San Patricio

When
May 23, 6:55 PM CST to 7:05 PM CST
Where
San Patricio County, 0.92 mi NE of Sinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.040, -97.510

Spotter reported quarter sized hail in Sinton.

Thunderstorm Wind, San Patricio

When
May 23, 7:08 PM CST
Where
San Patricio County, 0.61 mi W of Taft
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
27.980, -97.390

Numerous trees were damaged in Taft.

Thunderstorm Wind, San Patricio

When
May 23, 7:09 PM CST
Where
San Patricio County, 0.61 mi E of Taft
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
27.980, -97.370

Images were submitted of a radio tower damaged and partially blown down east of Taft.

Hail, Aransas

When
May 23, 7:22 PM CST to 7:26 PM CST
Where
Aransas County, 3.2 mi NW of Rockport
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
28.054, -97.085

Ping pong ball sized hail occurred near Sparks Colony Drive west of Rockport.

Thunderstorm Wind, Aransas

When
May 23, 7:28 PM CST to 7:34 PM CST
Where
Aransas County, 0.71 mi NW of Rockport to 0.3 mi NNE of Rockport
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.027, -97.059

NOS site in Rockport measured a gust to 51 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698332, 698331, 698335, 698336, 698339, 698341, 698343, 698344, 698342, 698345, 698346, 698348, 698357.